Reconsideration of Interactions Between Direct Oral Anticoagulants and Calcineurin Inhibitors

  • Zohre Labbani-Motlagh Tehran University of Medical Science
  • Simin Dashti-Khavidaki

Abstract

Since first published guideline on the use of direct oral anti-coagulants (DOACs) in non-valvular atrial fibrillation on 2013 till latest update on 2018 (1), DOACs interactions with other drugs are one of the important challenges in their prescribing. By rapid growing number of solid organ transplant recipients the need for anticoagulant therapy among transplant patients is increasing. Based on in vivo studies (2, 3) and clinical reviews (4, 5) on concomitant administration of calcineurin  inhibitors (CNIs) and DOACs, reassessing the color of interactions in the guideline (1) seems to be necessary. Using midazolam as CYP3A probe showed that cyclosporine inhibits CYP3A stronger than tacrolimus and there is no significant difference in CYP3A inhibition between tacrolimus and control group (2). Same pattern of inhibition is seen with P-glycoprotein (P-gp) pathway (3). Hence, considering cyclosporine as moderate to strong P-gp inhibitor and moderate CYP3A inhibitor and tacrolimus as mild to moderate P-gp and mild CYP 3A inhibitor might be considered. Based on current data higher rivaroxaban exposure and risk of bleeding has been reported while cyclosporine was used concomitant with rivaroxaban, but taking cyclosporine with apixaban increased apixaban exposure only modestly within its therapeutic range. Dabigatran is not metabolized by CYP3A, however, clinical experiences and reports on CNIs plus dabigatran regimen are limited and inconclusive.

On the other hand, the competition effect of DOACs on CNIs metabolism (6) can be easily overcome by blood level monitoring of the CNIs about 5 to 7 days after DOAC initiation.

In conclusion, considering acceptable safety of DOACs plus tacrolimus that is more frequently used CNIs among transplant patients, DOACs may be convenient anticoagulants in this population. We may suggest reconsidering the severity and color of CNIs-DOACs interactions as shown in the Table 1.

Published
2020-06-26
How to Cite
1.
Labbani-Motlagh Z, Dashti-Khavidaki S. Reconsideration of Interactions Between Direct Oral Anticoagulants and Calcineurin Inhibitors. J Pharm Care. 8(2):88-89.
Section
Letter to the Editor